Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wakefield, VA

August 21, 2021Chowan County, North Carolina

NWS Wakefield, VA issued this special weather statement at Aug 21, 2021, 5:51 PM EDT for Chowan County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 5:51 PM EDT (21:51 UTC)
Expired
Aug 21, 2021, 6:45 PM EDT
In force
54 min
Issued by
NWS Wakefield, VA
Hail
0.00 in
Wind
30

County Chowan County, NC

The radar

The Norfolk radar (KAKQ), 112 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1346 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

511 
WWUS81 KAKQ 212151
SPSAKQ

Special Weather Statement
National Weather Service Wakefield VA
551 PM EDT Sat Aug 21 2021
 
NCZ030>032-212245-
Bertie NC-Perquimans NC-Chowan NC-
551 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southwestern
Perquimans, northeastern Bertie and southern Chowan Counties through
645 PM EDT...

At 550 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Valhalla, or 11 miles northeast of Windsor, moving
east at 10 mph.

HAZARD...Winds in excess of 30 mph and brief heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Windsor, Rockyhock, Cape Colony, Valhalla, Midway, Goose Pond, Merry
Hill, Mavaton, Edenhouse, Saint Johns, Mount Gould, Hancock, Yeopim
Station, Light Nixon Fork and Macedonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3600 7697 3619 7680 3616 7639 3601 7652
      3601 7658 3606 7662 3604 7664 3604 7666
      3601 7669 3599 7668 3596 7672 3593 7674
      3595 7671 3594 7669 3592 7670 3591 7673
TIME...MOT...LOC 2150Z 282DEG 10KT 3607 7677 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

TG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Aug 21, 3:56 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 21, 3:56 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
356 PM EDT Sat Aug 21 2021

.SYNOPSIS...
Hurricane Henri lifts northward well off the Delmarva coast
tonight as weak high pressure builds in from the northwest.
Meanwhile, an upper level trough lingers over the Mid-Atlantic
into Monday. An upper level ridge gradually builds across the
are through midweek.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 355 PM EDT Saturday...

GOES WV channels depict an upper level trough over the Mid-
Atlantic this afternoon. Meanwhile, Hurricane Henri is lifting
northward well off the Carolina coast. Weak convergence in
vicinity of the Bay and a weak boundary from s-central VA in to
NE NC have become the focal points for showers/tstms this
afternoon, with rainfall directly related to Henri remaining
offshore. Temperatures this afternoon range from the upper 70s
to low 80s along the coast, to the mid/upper 80s well inland,
and dewpoints range from the upper 60s over the Piedmont to the
low/mid 70s across the remainder of the area.

Henri is forecast to move north well off the Delmarva coast
tonight. Meanwhile, weak high pressure will build in from the
NW. Much of the convection this afternoon will be diurnally
driven and should begin to dissipate by late afternoon/early
evening. However, 30-40% PoPs mainly for showers continue across
the Eastern Shore this evening, then taper to 20-30% overnight.
Low temperatures range from the upper 60s west to the low 70s
east. Patchy fog is possible over the Piedmont later tonight
into very early Sunday morning.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 355 PM EDT Saturday...

The upper trough is progged to remain over the Mid- Atlantic
Sunday, and it is forecast to steer Henri into Long Island and
Southern New England later Sunday afternoon into Sunday evening.
A shortwave trough is progged to rotate through the upper
trough and this has the potential to trigger some
afternoon/early evening showers/tstms. PoPs range from ~20% west
to 30-40% east. Forecast highs Sunday range from the mid to
upper 80s under a partly sunny sky.

The upper trough begins to fill and lift to the northeast
Sunday night into Monday as an upper ridge builds into the Ohio
Valley. Partly cloudy Sunday night with lows ranging from the
upper 60s to low 70s. Partly to mostly sunny Monday. PoPs for
showers/tstms are generally 20% or less, and locally 20-30% over
interior NE NC. The upper ridge spreads across the area Monday
night into Tuesday. Lows Monday night range from the low to mid
70s, then hot and humid Tuesday with highs in the upper 80s to
low 90s, and heat indices in the upper 90s to near 100F. Once,
again PoPs for showers/tstms Tuesday afternoon are generally 20%
or less and locally 20-30% for interior NE NC.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 355 PM EDT Saturday...

A mid/upper level ridge builds over the Mid-Atlantic Wednesday
through Saturday with surface high pressure centered off the
Mid-Atlantic coast. The models show some semblance of a surface
trough developing in vicinity of the Southeast coast later in
the week. Minimal PoPs are forecast Wednesday and Thursday, with
an increase in afternoon shower/tstm chances by Friday/Saturday,
but confidence in this remains low as the 21/12z models are not
very robust with this feature.

Lows generally range from the upper 60s west to low to mid 70s
east. Highs range from the lower 90s Wednesday, upper 80s to
lower 90s Thursday and Friday, and mid to upper 80s Saturday.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Sunday...

An upper level trough is digging across the region as of 18z as
Hurricane Henri lifts northward well E of the NC coast.
Scattered showers and a few tstms have developed over SE VA/NE
NC, with a few showers over the MD Eastern Shore as well. This
could bring brief flight restrictions to PHF/ORF/ECG/SBY this
afternoon. IFR/LIFR vsby is possible in heavy rain along with
MVFR cigs. Henri continues to lift northward tonight well
offshore of the Delmarva coast tonight as weak high pressure
builds in from the W. Any showers/tstms around PHF/ORF/ECG will
dissipate quickly late this afternoon into early evening, and a
30-40% chc of showers will linger at SBY overnight. Some patchy
fog and stratus is possible late tonight into early Sunday
morning. The upper level trough will remain over the region
Sunday, and an impulse embedded in the trough could trigger
some afternoon showers/tstms. The wind will generally be N/NE
5-8kt this afternoon, light and variable tonight, and W/SW
5-8kt Sunday.

Mainly dry and VFR Monday through Thursday with only minimal
chances of afternoon showers/tstms. Patchy fog and stratus are
possible around sunrise.

&&

.MARINE...
As of 355 PM EDT Saturday...

Afternoon surface analysis shows Hurricane Henri a few hundred
miles east of Cape Hatteras with a ridge across the northern
Gulf of Mexico. Aloft, a closed low is centered over western VA
with building upper ridging over the western Gulf and southern
Plains. Local winds are generally 5-10 kt from the NE on the NW
periphery of Henri's influence. Waves are 1-2 ft with 2-3 ft
near the mouth of the Bay. Seas range from 3-6 ft with the
higher values away from the immediate coast.

Henri will continue its northward progress well offshore today
and tonight with winds gradually backing from NE to N and NW.
Magnitudes will generally remain 5-15 kt in the Bay and 10-20 kt
offshore (highest N) as the gradient tightens tonight into
early Sunday. Seas will continue to build this evening and
tonight with 4-6 ft S and 5- 8 ft N. Small Craft Advisories
remain in effect for the coastal waters tonight. Headlines will
gradually end from south to north Sunday morning into the
afternoon as seas subside.

Flow becomes W and SW by Sunday afternoon as Henri's
circulation continues north toward New England but the upper
trough axis lingers over the region into Monday. Model guidance
suggests another weak area of the low pressure could form on the
southern end of the trough and potentially affect our southern
waters with some enhanced SW winds late Monday. Thereafter,
southerly flow will dominate into next week with the potential
for an upper low to form to our south and drift N or NW into the
late week period.

Building seas and long period swells will keep a High Rip
Current Risk going at all beaches today and Sunday. Conditions
improve on Monday with a tentative low risk for the southern
beaches and moderate risk for the northern beaches.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 AM EDT Sunday for ANZ654-656-658.
     Small Craft Advisory until 4 PM EDT Sunday for ANZ650-652.

&&

SYNOPSIS...AJZ
NEAR TERM...AJZ
SHORT TERM...AJZ
LONG TERM...AJZ/RMM
AVIATION...AJZ
MARINE...RHR
Hazardous weather outlook, Aug 21, 4:38 AM EDT, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
438 AM EDT Sat Aug 21 2021

NCZ012-013-030-VAZ048-060>062-064>069-079>081-087-088-092-509>517-
519-521-220845-
Northampton-Hertford-Bertie-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Brunswick-Dinwiddie-Prince George-Greensville-Sussex-Southampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Western King and Queen-Western Essex-
438 AM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-220845-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
438 AM EDT Sat Aug 21 2021

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Scattered showers and storms in the afternoon and early evening with
locally heavy rainfall. Isolated instances of ponding of water on the
roadways or flash flooding will be possible, particularly in areas
which received heavy rain earlier this week.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-NCZ014>017-031-032-VAZ075>078-082>086-089-090-093-095>097-
518-520-522>525-220845-
Dorchester-Wicomico-Somerset-Inland Worcester-Gates-Pasquotank-
Camden-Western Currituck-Chowan-Perquimans-Westmoreland-Richmond-
Northumberland-Lancaster-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Surry-James City-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Eastern King William-Eastern King and Queen-Eastern Essex-
York-Newport News-Hampton/Poquoson-
438 AM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Scattered showers and storms in the afternoon and early evening with
locally heavy rainfall. Isolated instances of ponding of water on the
roadways or flash flooding will be possible, particularly in areas
which received heavy rain earlier this week.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 21, 3:09 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Wakefield VA
309 PM EDT Sat Aug 21 2021

NCZ015>017-032-102-212030-
Eastern Currituck NC-Pasquotank NC-Camden NC-Perquimans NC-
Western Currituck NC-
309 PM EDT Sat Aug 21 2021

...Areas of thunderstorms will impact portions of Camden,
Pasquotank, central Perquimans and Currituck Counties through 430 PM
EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shiloh, or near Weeksville. This storms were moving southeast at
5 to 10 mph.

HAZARD...Rainfall 1 to 2 inches.

SOURCE...Radar indicated.

IMPACT...Possible flooding of low lying areas.

Locations impacted include...
Currituck, Elizabeth City, Camden, Hertford, Winfall, Elizabeth City
State University, Grandy, Weeksville, South Mills, Sanderling,
Chapanoke, Nixonton, Point Harbor, Shiloh, Indiantown, Morgans
Corner, Corolla, Old Trap, Whitehall Shores and Moyock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3611 7585 3614 7587 3614 7589 3617 7591
      3618 7600 3614 7600 3615 7606 3614 7610
      3613 7611 3612 7617 3611 7619 3616 7652
      3654 7637 3654 7582 3620 7576 3619 7578
      3618 7579 3609 7575 3608 7579 3607 7580
TIME...MOT...LOC 1908Z 106DEG 1KT 3625 7608

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

TG
Special weather statement, Aug 21, 3:38 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
338 PM EDT Sat Aug 21 2021

MDZ021>023-212045-
Dorchester MD-Wicomico MD-Somerset MD-
338 PM EDT Sat Aug 21 2021

...Scattered thunderstorms will impact portions of Somerset, western
Wicomico and Dorchester Counties through 445 PM EDT...

At 336 PM EDT, Doppler radar was tracking scattered thunderstorms
near Deal Island, or 11 miles west of Princess Anne, moving south at
15 mph.

HAZARD...Rainfall of 1 to 2 inches.

SOURCE...Radar indicated.

IMPACT...Possible flooding of low lying areas.

Locations impacted include...
Cambridge, Fruitland, Princess Anne, Hurlock, University Of Maryland
Eastern Shore, Hebron, Sharptown, Secretary, Vienna, Westover, Marion
Station, Lawsonia, Deal Island, University Of Maryland Center For
Environmental Studies, Choptank, East New Market, Mardela Springs,
Saxis, Galestown and Brookview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3846 7558 3793 7570 3795 7605 3807 7578
      3812 7609 3822 7583 3836 7587 3824 7595
      3831 7602 3837 7600 3837 7601 3813 7609
      3813 7610 3831 7611 3823 7615 3824 7615
      3860 7614 3870 7590 3870 7583
TIME...MOT...LOC 1936Z 006DEG 11KT 3822 7590

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

TG
Special weather statement, Aug 21, 5:51 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
551 PM EDT Sat Aug 21 2021

NCZ030>032-212245-
Bertie NC-Perquimans NC-Chowan NC-
551 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southwestern
Perquimans, northeastern Bertie and southern Chowan Counties through
645 PM EDT...

At 550 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Valhalla, or 11 miles northeast of Windsor, moving
east at 10 mph.

HAZARD...Winds in excess of 30 mph and brief heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Windsor, Rockyhock, Cape Colony, Valhalla, Midway, Goose Pond, Merry
Hill, Mavaton, Edenhouse, Saint Johns, Mount Gould, Hancock, Yeopim
Station, Light Nixon Fork and Macedonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3600 7697 3619 7680 3616 7639 3601 7652
      3601 7658 3606 7662 3604 7664 3604 7666
      3601 7669 3599 7668 3596 7672 3593 7674
      3595 7671 3594 7669 3592 7670 3591 7673
TIME...MOT...LOC 2150Z 282DEG 10KT 3607 7677

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

TG

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:33 PM EDTAreal Flood AdvisoryAKQIsle of Wight, City of Newport News22 min
Aug 20, 8:33 PM EDTSpecial Weather StatementAKQIsle of Wight, Southampton, City of Franklin72 min
Aug 20, 8:55 PM EDTFlash Flood WarningAKQIsle of Wight, City of Newport News3 hr
Aug 20, 9:41 PM EDTAreal Flood AdvisoryAKQIsle of Wight, Surry3 hr
Aug 21, 2:03 PM EDTAreal Flood AdvisoryAKQCity of Chesapeake, City of Portsmouth, City of Suffolk3 hr
Aug 21, 3:09 PM EDTSpecial Weather StatementAKQCamden, Currituck, Pasquotank, Perquimans81 min
Aug 21, 2:11 AM EDTAreal Flood AdvisoryAKQSomerset3 hr
Aug 21, 3:38 PM EDTSpecial Weather StatementAKQDorchester, Wicomico67 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.